Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 180, NWS Grand Forks, ND

August 2, 2008Benson County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 2, 2008, 1:08 PM CDT for Benson County, Towner County, North Dakota. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2008, 1:08 PM CDT (18:08 UTC)
Expired
Aug 2, 2008, 2:15 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Benson County, ND, Towner County, ND

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:45 PM CDTTSTM WND DMG7 Sw Bisbee, NDSEVERAL LARGE 5-7 INCH BRANCHES BROKEN DOWN IN SHELTER BELT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 021808
SVRFGF
NDC005-095-021915-
/O.NEW.KFGF.SV.W.0180.080802T1808Z-080802T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
108 PM CDT SAT AUG 2 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  TOWNER COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 215 PM CDT

* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROLLA TO 6
  MILES NORTH OF YORK...MOVING TO THE EAST AT 34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PERTH AND BISBEE AT 120 PM CDT...
  7 MILES SOUTH OF HANSBORO...AMOURDALE AND ROCKLAKE AT 130 PM CDT...
  CANDO...ARNDT AND MAZA AT 140 PM CDT...
  EGELAND AT 150 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4838 9983 4838 9951 4871 9951 4873 9954
      4900 9954 4899 9900 4842 9901 4824 9985
TIME...MOT...LOC 1808Z 265DEG 30KT 4883 9958 4840 9957

$$

TG
2 follow-up statements
000 
WWUS53 KFGF 021836
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
136 PM CDT SAT AUG 2 2008

NDC005-095-021915-
/O.CON.KFGF.SV.W.0180.000000T0000Z-080802T1915Z/
BENSON ND-TOWNER ND-
136 PM CDT SAT AUG 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHWESTERN BENSON AND TOWNER COUNTIES...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES NORTH OF ROCKLAKE TO 3 MILES
NORTHWEST OF MAZA...MOVING TO THE EAST AT 34 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EGELAND BY 145 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4838 9983 4838 9951 4871 9951 4873 9954
      4900 9954 4899 9900 4842 9901 4824 9985
TIME...MOT...LOC 1836Z 265DEG 30KT 4885 9922 4842 9922

$$

TG
000 
WWUS53 KFGF 021907
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
207 PM CDT SAT AUG 2 2008

NDC005-095-021917-
/O.EXP.KFGF.SV.W.0180.000000T0000Z-080802T1915Z/
BENSON ND-TOWNER ND-
207 PM CDT SAT AUG 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BENSON AND TOWNER
COUNTIES WILL EXPIRE AT 215 PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 215 PM CDT. 

LAT...LON 4838 9983 4838 9951 4871 9951 4873 9954
      4900 9954 4899 9900 4842 9901 4824 9985
TIME...MOT...LOC 1907Z 265DEG 30KT 4887 9883 4844 9883

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 10:21 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 2, 10:21 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1021 AM CDT SAT AUG 2 2008

.DISCUSSION...
AREA OF TSTORMS ONGOING ACROSS NCNTRL NDAK WHERE 50KT LLJ AND
+50KT OF 0-6KM BULK SHEAR EXISTS. RUC SHOWS AXIS OF INSTABILITY
MOVING INTO EXTREME NORTHWESTERN FA LATE THIS MORNING. INCREASED
POP IN THIS AREA TO LIKELY THROUGH EARLY AFTERNOON. EXPECT SUBSIDENCE
BEHIND SW TO HELP DISSOLVE CONVECTIVE DEBRIS. NEEDED TO CHANGE TEMP
CURVE TO ACCOUNT FOR LESS INSOLATION THROUGH EARLY AFTERNOON...
STILL KEEPING INHERITED MAX TEMP FORECAST AS THERMAL AXIS REMAINS
CENTERED OVER FA.

&&

AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS
AREAS TO THE SOUTH UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH
ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 2 2008/

DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL AND
TEMPERATURES. MODELS SIMILAR THROUGH PERIOD. GFS HORRIBLE
INITIALIZING SURFACE DEWPOINTS AND WILL USE NAM IN SHORT TERM AND
BLEND THERE AFTER.

IN THE NEAR TERM WILL MONITOR CONVECTION ALONG INTERNATIONAL BORDER
FOR EARLY MORNING MENTION. CELLS OUT RUNNING FAVORED CONVERGENCE
WITH LOW LEVEL JET AND ALSO PROPAGATING INTO MORE STABLE AIRMASS AND
WEAKENING TRENDS HAVE BEEN NOTED.

LATER IN THE DAY AND TONIGHT INSTABILITY/CAPE AXIS SHIFTS INTO THE
CENTRAL DAKOTAS WITH WEAK SURFACE BOUNDARY AND REMAINS STATIONARY
OVERNIGHT. SUFFICIENT SHEAR EXISTS HOWEVER WILL BE A FAIRLY STRONG
CAP IN PLACE LIMITING CONVECTION POTENTIAL AT LEAST ACROSS THE
SOUTHERN FA. WITH INSTABILITY AXIS STATIONARY OVER CENTRAL DAKOTAS
SEVERE POTENTIAL SOMEWHAT IN QUESTION WITH FAVORED LOCATION OVER
WESTERN/NORTHERN FA. ALSO LATER TONIGHT LOW LEVEL JET UNIMPRESSIVE
WITH ANY CONVERGENCE EITHER WELL NORTH IN CANADA OR TO OUR SOUTH.
FOR THIS WILL KEEP POPS LOW. WITH INCREASED MIXING...THERMAL RIDGE
SHIFTING OVER FA AND AT LEAST PARTIAL SOLAR TEMPERATURES SHOULD
RANGE A LITTLE ABOVE AVERAGE AND REMAIN MILD OVERNIGHT AS SURFACE
MOIST FLUX ADVECTS HIGHER DEWPOINTS INTO FA.

BETTER CHANCES FOR CONVECTION LOOK TO BE SUNDAY/SUNDAY EVENING AS
BOUNDARY AND INSTABILITY AXIS SHIFT OVER FA. REGION ALSO COMES UNDER
EXIT REGION OF SPEED MAX FOR UPPER SUPPORT. CURRENT POPS IN ORDER AT
THIS POINT BUT MAY NEED TO BE INCREASED IF TRENDS CONTINUE.
CONVECTION WHICH DOES OCCUR SHOULD WEAKEN AFTER DARK AS AIRMASS
STABILIZES AND LOW LEVEL JET CONVERGENCE CONFINED TO OUR SOUTH.
COLUMN COOLS SLIGHTLY BUT CLOUDS WILL HAVE BIGGEST IMPACT ON
TEMPERATURES. WITH UNCERTAINTY WILL LET CURRENT FORECAST
TEMPERATURES RIDE. NW FA WILL SEE STRONGER COLD ADVECTION AND LOW
LEVEL DRYING FOR COOLEST TEMPERATURES.

ON MONDAY BOUNDARY SHIFTS SOUTH WITH MAIN FORCING AND INSTABILITY
ACROSS SD/S MN. 310K ISENTROPIC SURFACE ALSO SHOWING GENERAL
DOWNGLIDE SO NAM QPF SEEMS TOO FAR NORTH AND FAVOR GFS SOLUTION AND
WILL KEEP POPS LOW.

REMAINDER OF PERIOD LOOKS QUIET WITH NEAR NORMAL TEMPERATURES UNTIL
POSSIBLY SECOND HALF OF WORK WEEK WHEN STRONGER COLD FRONT DROPS
THROUGH FA. MINIMAL CHANGES PLANNED IN LONGER RANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK
Hazardous weather outlook, Aug 2, 6:42 AM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT SAT AUG 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
642 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF
A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE
INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED
LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS
AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE
LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW
PRESSURE DROPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:26 PM CDTSevere Thunderstorm WarningFGFBenson64 min
Aug 2, 1:01 PM CDTSevere Thunderstorm WarningFGFBenson59 min
Aug 2, 1:51 PM CDTSevere Thunderstorm WarningFGFEddy54 min
Aug 2, 2:20 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey55 min
Aug 2, 3:04 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele56 min
Aug 2, 3:58 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele42 min
Aug 2, 4:04 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass56 min
Aug 2, 4:58 PM CDTSevere Thunderstorm WarningFGFCass30 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.